Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 6, NWS Glasgow, MT

February 7, 2015Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 7, 2015, 5:13 AM MST for Phillips County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2015, 5:13 AM MST (12:13 UTC)
Expired
Feb 7, 2015, 9:21 AM MST
In force
4 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2015-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2015-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WWUS75 KGGW 071213
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
513 AM MST SAT FEB 7 2015

MTZ060-071700-
/O.NEW.KGGW.HW.W.0006.150207T1213Z-150207T1700Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
513 AM MST SAT FEB 7 2015

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING FOR
ELEVATIONS ABOVE 3000 FEET...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING FOR ELEVATIONS ABOVE 3000 FEET...WHICH IS IN EFFECT UNTIL
10 AM MST THIS MORNING. 

* TIMING...EARLY THIS MORNING. WINDS WILL DIMINISH BY LATE MORNING. 

* WINDS...WEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. 

* IMPACTS...THERE ARE STRONG CROSS WINDS ON US HIGHWAY 191 FROM
  SOUTH OF MALTA TO THE ZORTMAN AREA. THE STRONG CROSS WINDS WILL
  MAKE TRAVEL ON HIGHWAY 191 HAZARDOUS THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
988 
WWUS75 KGGW 071621
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
921 AM MST SAT FEB 7 2015


MTZ060-071730-
/O.CAN.KGGW.HW.W.0006.000000T0000Z-150207T1700Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
921 AM MST SAT FEB 7 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WIND HAS DIMINISHED TO LESS THAN 40 MPH. THEREFORE THE HIGH WIND
WARNING FOR SOUTHWEST PHILLIPS COUNTY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 7, 3:19 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 7, 3:19 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
319 AM MST SAT FEB 7 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...

SYNOPTIC SET UP... THE COLDEST AIR OF THE NORTHERN HEMISPHERE IS
CURRENTLY BOTTLED UP NORTH OF THE CANADIAN PRAIRIE PROVINCES. A
WARM RIDGE RUNS UP THE GREAT PLAINS FROM TEXAS TO SOUTH DAKOTA. A
COOL PACIFIC TROUGH RUNS FROM SOUTHERN BRITISH COLUMBIA DOWN INTO
NORTHERN CALIFORNIA. THERE IS A LITTLE BIT OF SOUTHWEST FLOW OVER
SOUTHERN MONTANA... IDAHO... AND WYOMING.... BUT FOR THE MOST PART
FLOW ACROSS NORTHEAST MONTANA IS ZONAL WITH ONLY WEAK SHORTWAVES
AT PLAY.

TODAY THROUGH TONIGHT... FIRST WEAK SHORTWAVE WILL PASS THROUGH
THE AREA WITH PACIFIC MOISTURE. BUT WITH DOWNSLOPE WINDS KEEPING
TEMPERATURES WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR MOST OF
THE PRECIPITATION SHOULD BE IN THE FORM OF RAIN.

SUNDAY THROUGH SUNDAY NIGHT... SHORTWAVE WILL EXIT AND VERY SMALL
RIDGE FROM OFF THE COAST OF CALIFORNIA WILL AMPLIFY OVER THE
ROCKY MOUNTAINS AND MAKE THINGS DRY FOR ABOUT 24 HOURS.

MONDAY... TIP OF THE AMPLIFIED RIDGE WILL PASS BY THE AREA AND
FORM A SHORTWAVE AT THE TOP WEST SIDE OF THE RIDGE. MODIFIED ARCTIC
AIR WILL BE DRAGGED DOWN FROM ALBERTA AND SASKATCHEWAN AND
PACIFIC MOISTURE WILL BE PUMPED INTO THE REGION BY THE FLOW.
PRECIPITATION WILL START AS RAIN... BUT FREEZING RAIN AND SLEET
WILL BE ABLE TO SNEAK IN ALONG THE HIGHLINE DURING THE AFTERNOON
HOURS. CONFIDENCE IN PLACEMENT AND TIMING IS BELOW AVERAGE AT THIS
TIME AS FEATURES ARE SO SMALL THAT THEY COULD EASILY GO OUT OF
PHASE WITH EACH OTHER IN FUTURE RUNS. GAH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SHORTWAVE TROUGH MONDAY NIGHT AND TUESDAY WILL BRING A COLD FRONT
THROUGH THE AREA. AT THIS POINT... IT LOOKS LIKE THE COLD FRONT
WILL MOVE THROUGH NORTHEAST MONTANA TUESDAY MORNING. THERE IS
ENOUGH MOISTURE WITH THIS WAVE THAT THERE COULD BE PRECIPITATION
MONDAY NIGHT AND TUESDAY. TEMPERATURES REMAIN ABOVE FREEZING ALOFT
SO THAT THE PRECIP TYPE WILL BE EITHER RAIN OR FREEZING RAIN
DEPENDING ON SURFACE TEMPERATURES. THE BEST CHANCE OF PRECIP
MONDAY NIGHT WILL BE IN THE NORTHEAST WHICH IS EXPECTED TO BE
NORTHEAST OF THE SURFACE LOW. LESS MOISTURE IS EXPECTED WITH THE
COLD FRONT SO WILL LIMIT POPS TO A SLIGHT CHANCE FOR NOW. ALSO...
COLD AIR ADVECTION WILL TURN PRECIP TYPE TO SNOW. HIGHS ON TUESDAY
WILL BE DEPENDENT ON THE ACTUAL TIMING OF THE FRONT.

TUESDAY NIGHT AND WEDNESDAY...CANADIAN SURFACE HIGH BUILDS INTO
NORTHEAST MONTANA WITH TEMPERATURES COLDER THAN THEY HAVE BEEN
LATELY BUT FAIRLY CLOSE TO NORMAL OR SLIGHTLY BELOW. EXPECT DRY
WEATHER.

FOR THE REMAINDER OF THE WEEK...RIDGE TO THE WEST SLOWLY BUILDS
INTO MONTANA. HOWEVER...FLOW ALOFT GENERALLY REMAINS NORTHWEST
OVER THE FORECAST AREA AS THE RIDGE AXIS REMAINS TO THE WEST.
MODELS BRING A WARM FRONT EAST THURSDAY AND THURSDAY NIGHT WITH
LITTLE OR NO MOISTURE. WILL MAINTAIN DRY FORECAST. TEMPERATURES
WILL BE WARMER IN THE SOUTHWEST THAN IN THE NORTHEAST AS LINGERING
SNOW COVER AND LOW LEVEL INVERSIONS ARE EXPECTED TO LIMIT WARMING
IN THE NORTHEAST.

MODELS DISAGREE ON WHETHER OR NOT A BACK DOOR COLD FRONT FROM THE
NORTHEAST WILL REACH NORTHEAST MONTANA FRIDAY OR SATURDAY. EITHER
WAY...WILL MAINTAIN COOLER TEMPERATURES IN THE NORTHEAST AND
WARMER TEMPERATURES IN THE SOUTHWEST. FORRESTER

&&

.AVIATION...
FLIGHT CATEGORY: VFR MOST OF THE TIME. OCCASIONAL PERIODS OF MVFR
CONDITIONS ARE POSSIBLE WITH FOG THIS MORNING AND RAIN SHOWERS THIS
AFTERNOON AND EVENING.

SYNOPSIS: SHORTWAVE TROUGH MOVES THROUGH THE AREA THIS AFTERNOON
AND EVENING. STRONG WINDS AS LOW AS 1-2K AGL WILL MAKE FOR WIND
SHEAR ISSUES AT TIMES TODAY AND TONIGHT. SOME OF THESE WEST WINDS
WILL BE 40-50 KTS.

CIGS: BKN WITH MID AND HIGH LEVEL CLOUDS MOST OF THE TIME. MAY SEE
SOME LOW VFR LEVEL CLOUDS WITH RAIN SHOWERS THIS AFTERNOON AND EVENING.

VISIBILITY: PATCHY FOG COULD REDUCE VISIBILITY TO 3-5SM THIS
MORNING OTHERWISE UNRESTRICTED.

AREA WINDS: SOUTH TO SOUTHWEST AROUND 10KTS TODAY TURNING TO THE
WEST THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 7, 3:22 AM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MST SAT FEB 7 2015

MTZ016>027-059>062-081000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR MIXED PRECIPITATION...INCLUDING FREEZING RAIN...
EXISTS ON MONDAY AND MONDAY NIGHT. IF ANY FREEZING RAIN DOES
OCCUR...IT MAY RESULT IN TRAVEL DIFFICULTIES. PLEASE CONTINUE TO
MONITOR THE LATEST FORECAST FOR DETAILS AS THEY BECOME APPARENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:33 PM MSTFreezing Rain AdvisoryGGWDaniels, Roosevelt, Sheridan20 hr

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.